New Mexico, 2021Heavy Snow and High Wind in New Mexico, December 9 to 10, 2021
December 9 to 10, 2021 · NWS ABQ · 16 events in 14 counties and zones
A very strong storm system with high winds and mountain snow impacted much of northern and central New Mexico on December 9-10, 2021. As this system tracked over the area, it steered a potent upper-level jet over the state.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong storm system with high winds and mountain snow impacted much of northern and central New Mexico on December 9-10, 2021. As this system tracked over the area, it steered a potent upper-level jet over the state. With the classic combination of strengthening upper-level winds and a deepening lee-side low over northeast New Mexico, a very windy day was the result across much of the area with the strongest winds in excess of 60 mph along and east of the central mountain chain. The highest wind gust of this event was recorded at the top of the Sandia Mountains with a gust of 72 mph. The high winds were responsible for large areas of blowing dust and reduced visibility across the eastern plains where very dry conditions were in place. Numerous reports of downed trees across the east were also received along with damage reports of peeled roofs and broken windows. This system also brought the first significant snow to the mountain areas of northern and western New Mexico where snowpack was well below average for the start of the season. The highest snow totals were received in the Tusas Mountains where mountain peaks received up to 11 inches. However, the combination of winds in this area also resulted in impacts with slick roads and areas of blowing snow creating treacherous travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 9, 3:25 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Dec 9, 3:25 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
325 PM MST Thu Dec 9 2021
.SYNOPSIS...
A winter storm system will bring widespread rain and snow showers to
the northwest portion of the state tonight into Friday morning.
Strong to very strong west winds are expected across the central
mountains and eastward Friday early morning into the afternoon.
Bitterly cold temperatures will be left in the system's wake Friday
night into Saturday morning. A warming trend is forecast to take hold
on Sunday through early next week.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Bam! Just like that there is a lot of weather to talk about. The
next 36 hours continue to look quite active. Strong and gusty west
winds along the I-40 corridor across eastern NM should slowly
decline through the remainder of the afternoon, though with
strengthening zonal flow aloft overnight, winds along and just east
of the Central Mountain Chain may pick back up overnight with any
mountain wave activity.
A weak low/shortwave trough approaching Baja California will get
ejected east-northeastward tonight as the next storm system
approaches from the west-northwest. These system will help increase
wind speeds overnight and Friday. Winds will be strongest overnight
across the South Central Mountains, where winds may gust up to 60
mph. However, the Baja trough looks like it will bring a bit more
moisture with it across southern areas than previously thought, so
in addition to the winds, rain and high elevation snow (>8kft) will
be possible across the South Central Mountains overnight into
Friday. Several inches of snow will be possible at Ski Apache, but
little to no snow is expected in town at Ruidoso. More later on
Fridays winds for the rest of the area.
Meanwhile, snow across northern NM has been slow to start today, but
that will increase overnight. The Winter Storm Warnings and Winter
Weather Advisories remain on track, but have added Winter Weather
Advisories to portions of west central NM as well. This will be the
first snow of the season for them, and although low temperatures
look to hover near or just above freezing, do expect some snow and
blowing snow in the area. Minor travel impacts are expected,
including along I-40. Orographic lift will continue to be the
primary driver of the heaviest precipitation. Thus, the heaviest
snows will be on peaks and west facing slopes of the northern and
western mountains. Blowing snow reducing visibilities will be a
concern as well. As the trough axis shifts eastward early Friday
morning, precipitation will shift eastward along with it.
Precipitation will likely start as rain for lower elevations,
particularly since the colder air is lagging behind the
precipitation somewhat, but a mix of rain and snow is possible for
most western areas and even around Santa Fe Friday morning. However,
expecting only a very light rain for Albuquerque. All precipitation
should quickly diminish by the noon hour Friday. Then it will all be
about the wind.
Winds on Friday will ramp up quickly in the morning. Very strong
mixing combined with a 993mb surface low over southwest KS will aid
in the development in strong to damaging winds. Wind gusts up to 65
and perhaps 70 mph will be possible across portions of eastern NM.
The High Wind Watch has been upgraded to a High Wind Warning, and
expanded to the Sandia/Manzanos as well as the South Central
Mountains as was alluded to above. Surrounding the High Wind
Warning, several Wind Advisories were posted as well. It's likely
that the Sangre de Cristo Mountains (following the Winter Weather
Advisory) and some areas west of the Central Mountain Chain,
including the Albuquerque Metro, may need Wind Advisories as well,
but will have the next shifts take a closer look. Given how dry it
has been, areas of blowing dust are likely, especially across
eastern NM where winds will be strongest.
After the winds diminish early Friday evening, temperatures will
plummet. The coldest temperatures of the season are expected Friday
night with many areas in the single digits (both above and below
zero) and teens.
LONG TERM...(SATURDAY THROUGH THURSDAY)...
A cold air mass is left in the wake of Friday's system as it exits
east. Despite frigid morning temperatures, most locales will climb to
near climatological normals for highs on Saturday. Northwest flow
aloft will lend to breezy conditions across central highlands and
adjacent plains in the afternoon. A warming trend will take hold
moving into Sunday as pressure heights begin to rise. Meanwhile,
a deepening lee-side sfc low will allow breezy southwest winds to
prevail across northeast and east central NM in the afternoon. Brisk
southwest winds will persist through Monday as the next system makes
its approach and the pressure gradient aloft tightens. Sub-tropical
moisture funnels its way into the Desert Southwest ahead of this
trough, with little consensus across models on its richness. Still,
precipitation looks to favor the Continental Divide and westward
during the day on Tuesday. The axis of the trough passes across the
Rockies Wednesday morning, with uncertainty lying in how far north
the system will pull as it migrates east. The GFS and ECMWF are less
brazen with precip potential, while the CMC depicts an ambitious
helping of QPF across the western and north-central zones.
Precipitation quandaries aside, another day of strong winds will be
on tap Wednesday for the central mts and eastward as the system makes
its pass. Cooler temperatures are anticipated in its wake as well,
however highs on Thursday will still be well above normal for most
locales.
34/12
&&
.FIRE WEATHER...
Elevated fire weather concerns this afternoon across eastern NM has
been mitigated by relative humidity values staying above 15 percent.
Strong winds across east central NM this afternoon will diminish
early this evening, but will ramp back up along the Central Mountain
Chain overnight and across all areas on Friday morning. Wind gusts
in excess of 50 to 60 mph will be common Friday morning through
Friday afternoon. Additionally, snow returns later today through
Friday morning for mainly the northern and western mountains, though
lower elevations of western NM may get up to an inch as well.
Highest totals will be across the Northern Mountains were 4 to 12
inches will be common. The coldest temperatures of the season are
expected Friday night, with near to below normal temperatures
expected on Saturday. A warming trend is expected Sunday through
Tuesday with temperatures rapidly climbing back above normal. Gusty
westerly winds will be possible each afternoon, particularly across
eastern NM. Another storm system may bring more precipitation to
northern and western NM mid week.
34
&&
.AVIATION...
18Z TAF CYCLE
VFR cigs should prevail through approximately 04Z, sans over the
northern mts where mt obscurations are possible as early as this aftn.
After 04Z, conditions will deteriorate from west to east with rain
and snow showers impacting western and central NM. MVFR to IFR cigs
will be possible, mainly at KFMN and KGUP, with rain changing to snow
early Friday morning. Strong and gusty westerly winds will be the
rule today, especially across eastern NM where gusts near 35kts will
be likely. Winds may briefly trend downward early this evening, but
will ramp back up overnight and continue to trend upward into Friday
afternoon for all areas. Gusts near or above 50kt will possible
across much of eastern NM, with gusts near 40kts possible elsewhere.
Blowing dust may restrict visibility across the plains, with blowing
snow reducing visibility across the mountains overnight into Friday
morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 32 36 9 36 / 90 60 0 0
Dulce........................... 28 35 -8 35 / 100 80 0 0
Cuba............................ 30 35 8 37 / 90 80 0 0
Gallup.......................... 34 37 3 42 / 90 60 0 0
El Morro........................ 32 35 7 41 / 90 80 0 0
Grants.......................... 36 39 4 44 / 80 70 0 0
Quemado......................... 34 41 11 46 / 70 80 0 0
Magdalena....................... 39 46 17 48 / 20 40 0 0
Datil........................... 36 41 15 46 / 30 60 0 0
Reserve......................... 33 48 9 54 / 80 80 0 0
Glenwood........................ 38 50 22 55 / 80 80 0 0
Chama........................... 25 31 -5 30 / 100 90 0 0
Los Alamos...................... 36 39 13 37 / 80 80 0 0
Pecos........................... 34 38 14 42 / 50 80 0 0
Cerro/Questa.................... 31 33 5 32 / 70 70 5 0
Red River....................... 27 28 -1 32 / 70 70 10 0
Angel Fire...................... 29 32 -12 34 / 60 70 10 0
Taos............................ 32 37 -3 37 / 70 70 0 0
Mora............................ 33 39 6 45 / 50 70 0 0
Espanola........................ 37 44 9 43 / 70 70 0 0
Santa Fe........................ 36 38 17 36 / 60 90 0 0
Santa Fe Airport................ 36 42 12 38 / 50 80 0 0
Albuquerque Foothills........... 41 46 20 42 / 40 70 0 0
Albuquerque Heights............. 42 48 19 43 / 30 60 0 0
Albuquerque Valley.............. 39 51 15 45 / 30 50 0 0
Albuquerque West Mesa........... 41 48 18 44 / 40 60 0 0
Belen........................... 41 53 12 46 / 20 40 0 0
Bernalillo...................... 42 48 17 46 / 40 70 0 0
Bosque Farms.................... 39 51 11 45 / 20 50 0 0
Corrales........................ 41 48 16 46 / 40 60 0 0
Los Lunas....................... 39 52 11 46 / 20 50 0 0
Placitas........................ 41 44 19 41 / 50 70 0 0
Rio Rancho...................... 42 48 19 44 / 40 60 0 0
Socorro......................... 43 56 18 50 / 20 30 0 0
Sandia Park/Cedar Crest......... 38 40 20 38 / 40 80 0 0
Tijeras......................... 38 43 18 40 / 40 80 0 0
Edgewood........................ 38 43 13 42 / 30 80 0 0
Moriarty/Estancia............... 40 45 6 44 / 20 70 0 0
Clines Corners.................. 36 40 11 40 / 20 50 0 0
Mountainair..................... 38 44 15 43 / 10 60 0 0
Gran Quivira.................... 39 46 17 44 / 10 50 0 0
Carrizozo....................... 41 52 20 49 / 30 30 0 0
Ruidoso......................... 39 44 21 47 / 50 50 0 0
Capulin......................... 35 48 6 43 / 0 20 10 0
Raton........................... 34 50 5 46 / 10 20 10 0
Springer........................ 37 50 4 49 / 10 10 5 0
Las Vegas....................... 38 45 8 47 / 20 40 0 0
Clayton......................... 42 56 15 46 / 0 5 10 0
Roy............................. 42 52 11 45 / 5 10 0 0
Conchas......................... 46 57 12 52 / 0 5 0 0
Santa Rosa...................... 45 55 15 51 / 5 10 0 0
Tucumcari....................... 49 60 16 54 / 0 0 0 0
Clovis.......................... 44 60 20 52 / 5 0 0 0
Portales........................ 45 61 19 53 / 5 0 0 0
Fort Sumner..................... 46 60 18 56 / 0 5 0 0
Roswell......................... 45 68 24 55 / 10 5 0 0
Picacho......................... 44 56 24 56 / 20 20 0 0
Elk............................. 41 53 23 56 / 40 30 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Friday for the following
zones... NMZ202-203-211-213-214.
Winter Weather Advisory from 9 PM this evening to 11 AM MST Friday
for the following zones... NMZ205-206.
High Wind Warning from 5 AM to 7 PM MST Friday for the following
zones... NMZ215-221-223-228-229-231>235-237.
Wind Advisory until 5 PM MST this afternoon for the following
zones... NMZ223-233>235.
Wind Advisory from 5 AM to 7 PM MST Friday for the following
zones... NMZ212-222-224-227-230-236-238-239.
High Wind Warning from 9 PM this evening to 5 PM MST Friday for the
following zones... NMZ226-240.
Winter Storm Warning until 11 AM MST Friday for the following
zones... NMZ210.
&&
34/12
Hazardous weather outlook, Dec 9, 3:24 AM MST, 14 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
324 AM MST Thu Dec 9 2021
NMZ201>241-101130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
324 AM MST Thu Dec 9 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
The first significant winter storm system of the season will move
through the region beginning tonight with strong winds, rain, snow,
and significantly colder temperatures for much of western and
northern New Mexico. Strong to very strong west wind will develop
once again from the central mountain chain eastward overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snowfall accumulations in excess of 8" are possible in the Tusas
mountains including Chama with light snowfall elsewhere across
northern and western NM Friday morning. Strong to potentially
damaging wind gusts of 55 to 70 mph are also possible along the
central mountain chain eastward Friday. Areas of blowing dust over
the eastern plains Friday afternoon may reduce visibilities
resulting in hazardous travel.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.
33
Heavy Snow, Tusas Mountains Including Chama
- When
- December 9, 6:00 PM MST to December 10, 3:30 PM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
A SNOTEL site north-northwest of Canon Plaza received an estimated 11 inches of snow. The combination of snow and high winds created difficult driving conditions along high elevation roads with near zero visibility.
High Wind, East Slopes Sangre de Cristo Mountains
- When
- December 10, 3:00 AM MST to 8:00 AM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
The Mineral Hill Fire Department reported numerous downed trees that were 8 to 10 inches in diameter along with numerous downed tree branches. A home in Mineral Hill reported that their outdoor furniture had been blown across the yard, and a rabbit cage had been flipped over. Gusts were estimated to about 60 mph. Extent of damages are unknown, thus damage amounts are a rough estimate.
High Wind, Guadalupe County
- When
- December 10, 10:35 AM MST to 11:35 AM MST
- Where
- Guadalupe County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
An AWOS station in Santa Rosa measured a peak sustained wind of 44 mph.
High Wind, Santa Fe Metro Area
- When
- December 10, 11:09 AM MST to 4:04 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
A public weather station north of Madrid measured several hours of wind gusts in excess of 58 mph. The peak wind gust measured was 62 mph.
High Wind, Central Highlands
- When
- December 10, 11:53 AM MST to 12:53 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
An ASOS station in Clines Corners measured a peak wind gust of 64 mph.
High Wind, Central Highlands
- When
- December 10, 11:53 AM MST to 1:53 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
An ASOS station in Clines Corners measured a peak sustained wind of 43 mph.
High Wind, Harding County
- When
- December 10, 12:00 PM MST to 12:30 PM MST
- Where
- Harding County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 35.858, -103.820 (the zone’s center; the record gives no point)
A COOP observer near Mosquero reported that high winds blew out a window in their barn. Time is estimated as are damages.
High Wind, Guadalupe County
- When
- December 10, 12:00 PM MST to 3:00 PM MST
- Where
- Guadalupe County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
Trained spotters in Vaughn and Dilia estimated 60 mph wind gusts during the afternoon across Guadalupe County. The observer near Dilia reported that tin roofs were being blown off on old uninhabited buildings, and there was also blowing dust and dirt reducing visibility. Damages are estimated for the peeled roofs in Dilia.
High Wind, Quay County
- When
- December 10, 12:27 PM MST to 12:35 PM MST
- Where
- Quay County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.104, -103.550 (the zone’s center; the record gives no point)
A mesonet station near Endee measured a peak wind gust of 58 mph.
High Wind, Southwest Chaves County
- When
- December 10, 12:30 PM MST to 3:30 PM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
A trained spotter near Dunken estimated 60 mph wind gusts throughout the afternoon. These winds resulted in numerous tumbleweeds along with reduced visibility in blowing dust.
High Wind, De Baca County
- When
- December 10, 12:40 PM MST to 1:40 PM MST
- Where
- De Baca County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 34.342, -104.412 (the zone’s center; the record gives no point)
A mesonet station near Fort Sumner measured a peak wind gust of 61 mph. These high winds were also responsible for a broken anemometer and several downed tree branches. Damages are a rough estimate.
High Wind, Northeast Highlands
- When
- December 10, 12:53 PM MST to 3:53 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
An ASOS station in Las Vegas measured several hours of wind gusts in excess of 58 mph. The peak wind gust measured was 62 mph.
High Wind, Union County
- When
- December 10, 12:55 PM MST to 1:00 PM MST
- Where
- Union County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
An ASOS station in Clayton measured a brief wind gust of 61 mph.
High Wind, Curry County
- When
- December 10, 1:09 PM MST to 1:14 PM MST
- Where
- Curry County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
A public weather station near Clovis measured a peak wind gust of 58 mph.
High Wind, Sandia/Manzano Mountains Including Edgewood
- When
- December 10, 1:15 PM MST to 3:34 PM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
The Sandia Tramway Observation Site measured a peak wind gust of 72 mph. The high winds forced the closure of the Sandia Peak Tramway.
High Wind, Eastern San Miguel County
- When
- December 10, 1:15 PM MST to 2:30 PM MST
- Where
- Eastern San Miguel County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Trained spotters near Conchas Dam and Bell Ranch estimated wind gusts to 60 mph across eastern San Miguel County. The observer near Bell Ranch reported blowing dust associated with the wind, but no damage.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, December 9 to 10, 202118 events
- High Wind and Winter Weather in California, December 9, 202163 kt wind · 8 events
- Heavy Snow in Nebraska, December 9 to 10, 20218 events
- Heavy Snow in Utah, December 9 to 10, 20215 events
- Heavy Snow and Winter Weather in Nebraska, December 9 to 10, 20215 events
- Winter Storm and Winter Weather in Wyoming, December 9 to 10, 20215 events
- Heavy Snow in Alaska, December 9 to 11, 20214 events
- Heavy Snow in Utah, December 9 to 10, 20213 events
- Heavy Snow in South Dakota, December 9 to 10, 20213 events
- Drought in Arkansas, December 9 to 22, 20211 event
- Drought in Texas, December 9 to 31, 20211 event
- Drought in Arkansas, December 9 to 31, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988426, 988411, 988420, 988412, 988414, 988415, 988418, 988421, 988422, 988425, 988424, 988416, 988417, 988423, 988413, 988419.